Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 210, NWS Topeka, KS

June 26, 2008Clay County, Geary County, Riley County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 26, 2008, 6:44 PM CDT for Clay County, Geary County, Riley County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2008, 6:44 PM CDT (23:44 UTC)
Expired
Jun 26, 2008, 7:45 PM CDT
In force
61 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Clay County, KS, Geary County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 73 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 7:22 PM CDTHAIL 0.882 Ne Wakefield, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 4:50 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1719 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 262344
SVRTOP
KSC027-061-161-270045-
/O.NEW.KTOP.SV.W.0210.080626T2344Z-080627T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
644 PM CDT THU JUN 26 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GEARY COUNTY IN EAST CENTRAL KANSAS...
  CLAY COUNTY IN NORTH CENTRAL KANSAS...
  RILEY COUNTY IN NORTHEAST KANSAS...

* UNTIL 745 PM CDT

* AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES
  NORTHWEST OF LEONARDVILLE...OR 12 MILES EAST OF CLAY CENTER...
  MOVING SOUTH AT 21 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLAY CENTER...
  RILEY...
  WAKEFIELD...
  MILFORD...
  MILFORD LAKE...

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3950 9715 3940 9672 3909 9680 3910 9696
      3913 9696 3912 9712 3914 9730
TIME...MOT...LOC 2344Z 017DEG 18KT 3939 9692

$$

SW/EK
1 follow-up statement
000 
WWUS53 KTOP 270028
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
728 PM CDT THU JUN 26 2008

KSC027-061-161-270045-
/O.CON.KTOP.SV.W.0210.000000T0000Z-080627T0045Z/
CLAY-RILEY-GEARY-
728 PM CDT THU JUN 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN GEARY...RILEY AND SOUTHEASTERN CLAY COUNTIES...

AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WAKEFIELD...OR 14 MILES SOUTHEAST OF CLAY CENTER...
MOVING SOUTH AT 21 MPH.

LOCATIONS IMPACTED INCLUDE...
MILFORD STATE PARK.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3938 9720 3934 9673 3909 9680 3910 9696
      3913 9696 3912 9715 3914 9730
TIME...MOT...LOC 0028Z 017DEG 18KT 3918 9700

$$

SW/EK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:29 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 26, 3:29 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
329 PM CDT THU JUN 26 2008

.DISCUSSION...

SYNOPTIC SCALE HAS CHANGE LITTLE IN THE LAST DAY OR SO. BROAD UPPER
RIDGING REMAINS OVER THE WEST WITH UPPER JET WELL NORTH OF THE
CENTRAL PLAINS. THIS JET HAS PUSHED A DECENT UPPER TROF INTO THE
NORTHERN ROCKIES HOWEVER. LOCAL UPPER LEVEL FLOW IS GENERALLY WEAK
AND WESTERLY...WITH A TRANSITION TO SOUTHWEST TO SOUTH FLOW DOWN
THROUGH THE TROPOSPHERE. WEAK WARM AIR ADVECTION REMAINS IN THE MID
LEVELS...BUT 700MB TEMPS STILL WERE STRUGGLING TO BREACH 10C.
MULTIPLE MESOSCALE PHENOMENA FROM OVERNIGHT/EARLY MORNING CONVECTION
WERE IN AND NEARBY THE AREA...WITH OUTFLOW BOUNDARIES ALONG A LINE
NEAR KTOP-KEMP...JUST SOUTH OF THE NEBRASKA BORDER...AND AN
MESOSCALE CONVECTIVE VORTEX /MCV/ PUSHING EAST FROM NORTH CENTRAL
KANSAS. 19Z MIXED LAYER INSTABILITY HAS PUSHED TO THE 2500-3500 J/KG
RANGE WITH SOME SLIGHT INCREASE IN DEEP LAYER SHEAR OCCURRING.

SHOULD SEE AT LEAST SCATTERED CONVECTION THIS EVENING AS CURRENT AND
NEW BOUNDARIES INTERACT WITH THE MCV. HAIL LIKELY THE BIGGEST
CONCERN...WITH COLLAPSING SEVERE DOWNDRAFTS ALSO POSSIBLE. SLOW
MOVING STORMS MAY TRAIN AND BRING A LOCALIZED FLOODING THREAT AS
WELL. WILL ALSO NEED TO WATCH LOCATIONS TO THE NORTHWEST AS LEAD
WAVES MOVE INTO THE NORTHERN PLAINS AHEAD OF THE LARGER WAVE.
CONVECTIVE CLUSTERS FROM THIS ARE WOULD LIKELY PUSH SOUTHEAST TO
SOUTH AND MAY ENTER THE REGION OVERNIGHT. WITH THE LOCAL AND
UPSTREAM CONVECTIVE CONCERNS...CHANCE POPS WILL BE MAINTAINED FOR
NORTHERN AND EASTERN AREAS THROUGH THE NIGHT.

COLD FRONT ASSOCIATED WITH THE NORTHERN UPPER TROF STILL ON TRACK TO
ENTER THE CWA FRIDAY...BUT TIMING AND CONSISTENCY OF THE BOUNDARY IS
IN QUESTION AS OUTFLOWS FROM TONIGHT/S CONVECTION WILL LIKELY BRING
THE EFFECTIVE BOUNDARY INTO THE AREA AT DIFFERENT RATES THAN THE
SYNOPTIC MODELS CAN HANDLE. AMOUNT OF DAYTIME HEATING IS THUS ALSO
IN QUESTION...BUT KEPT HIGHS IN THE MIDDLE OF EXPECTED
POSSIBILITIES. DESPITE INCREASING MID LEVEL FLOW...SHOULD STILL HAVE
ONLY A SMALL CAP TO OVERCOME AS THE BOUNDARY ARRIVES...WITH LARGER
SCALE LIFT LIKELY ABLE TO OVERCOME THE CAP FOR THUNDERSTORM
DEVELOPMENT. BETTER ORGANIZED CONVECTION IS LIKELY TO EVOLVE WITH
THE INCREASED SHEAR FOR SEVERE WEATHER POTENTIAL.

65

THE LOCATION OF THE FRONTAL BOUNDARY EARLY FRIDAY EVENING WILL BE A
DETERMINING FACTOR ON THE PLACEMENT OF THE HIGHEST CHANCES OF
PRECIPITATION. HAVE CONTINUED TO HIGHLIGHT NORTHEAST AND EAST
CENTRAL KANSAS WHICH IS LIKELY TO STILL BE AHEAD OF THE FRONT ATTM.
THE NAM AND THE GFS DIFFER ON TIMING BUT CONVECTIVE OUTFLOW MAY
CHANGE THE WIND FIELDS ANYWAY. THE UPPER TROUGH MOVING ACROSS THE
NORTHERN PLAINS WILL TRANSLATE EASTWARD IN THE 06Z-12Z SATURDAY TIME
PERIOD. THE FRONT WILL PUSH INTO SOUTHERN KANSAS AND FOCUS
THUNDERSTORMS ALONG IT. ANOTHER CONCERN MAY BE HEAVY RAINFALL WITH
THE TRAINING OF STORMS SOUTHEAST OF THE TURNPIKE WHERE PRECIPITABLE
WATER VALUES WILL EXCEED 2 INCHES.

DEPENDING ON HOW FAR SOUTH THE FRONT MOVES INTO SOUTHEAST KANSAS BY
SATURDAY MORNING WILL KEEP SLIGHT CHANCES OF THUNDERSTORMS FOR THE
EARLY MORNING HOURS IN EAST CENTRAL KANSAS. TEMPERATURES WILL COOL
OFF BEHIND THE FRONT FOR THE WEEKEND WITH COOL ADVECTION AND HIGH
PRESSURE BUILDING INTO THE CENTRAL PLAINS. HIGHS SATURDAY AND SUNDAY
IN THE LOW TO MID 80S AND LOWS SUNDAY MORNING NEAR 60.

MOISTURE AND INSTABILITY SET UP ACROSS WESTERN KANSAS MONDAY NIGHT
AND TUESDAY. TUESDAY NIGHT THE LOW LEVEL JET INCREASES TO AROUND
30 KTS WITH A SHORTWAVE TROUGH MOVING EAST FROM THE ROCKIES. LIFT
ASSOCIATED WITH THE JET MAY TOUCH OFF SOME SCATTERED THUNDERSTORMS
TUESDAY NIGHT INTO WEDNESDAY MORNING AS IT BECOMES SOUTHWEST. THE
TROUGH PLACEMENT VARIES WITH THE GFS MORE CONSERVATIVE AND WEAKER
THAN THE ECMWF GIVEN THIS UNCERTAINTY FOR LATE NEXT WEEK WILL ONLY
GO WITH SMALL CHANCES OF PRECIPITATION AT THIS TIME. THE ECMWF
BREAKS DOWN THE RIDGE AND MOVES THE TROUGH THROUGH WHILE THE GFS
DOES NOT. TEMPERATURES WILL WARM BACK UP INTO THE LOWER 90S TUESDAY
AND WEDNESDAY THEN IN THE UPPER 80S TO NEAR 90 ON THURSDAY. LOWS
MAINLY IN THE 60S TO LOWER 70S.

53

&&

.AVIATION...

SOUTHEAST WINDS SHOULD BECOME MORE SOUTH THIS AFTERNOON FOR TOP/FOE
AS OUTFLOW BOUNDARY FROM MORNING MISSOURI CONVECTION MIXES OUT.
CONVERGENCE NEAR THE BOUNDARY AND MCV FROM APPROACHING FROM THE
NORTHWEST SUGGESTS SOME POSSIBILITY OF CONVECTION AT ALL TAF SITES
THIS AFTERNOON...PERHAPS INTO THE EARLY EVENING...THOUGH JUST WHERE
THE CONVECTION WILL FIRE WILL LIMIT THE HANDLING OF THIS POSSIBILITY
TO A CB FORECAST. SOUTHWEST LOW LEVEL JET SHOULD INCREASE TO AROUND
45KT OVERNIGHT FOR SOME MODERATE WIND SHEAR...MIXING OUT BY MID
MORNING FRIDAY.

65

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 26, 10:57 AM CDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1057 AM CDT THU JUN 26 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-271600-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1057 AM CDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA TODAY AND
TONIGHT...SOME OF WHICH MAY BECOME SEVERE. LARGE HAIL WILL BE THE
PRIMARY SEVERE WEATHER HAZARD...BUT DAMAGING WINDS AND AN
ISOLATED TORNADO COULD ALSO OCCUR. HEAVY AMOUNTS OF RAIN COULD ALSO
OCCUR IN A FEW LOCATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES INCREASE FOR FRIDAY AND FRIDAY NIGHT...AND SEVERE
THUNDERSTORMS WILL AGAIN BE POSSIBLE. LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAINS COULD RESULT FROM THESE THUNDERSTORMS.

MUCH OF THE AREA WILL HAVE SOME CHANCE FOR THUNDERSTORMS TUESDAY
NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE ENCOURAGED
TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER
SERVICE IN TOPEKA.

In the hours before

Local storm report, Jun 26, 6:09 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
609 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             2 NE JAMESTOWN          39.62N 97.83W
06/26/2008  M1.00 INCH       CLOUD              KS   LAW ENFORCEMENT

            1 INCH DIAMETER HAIL REPORTED BY LAW ENFORCEMENT

&&

BLAIR
Special weather statement, Jun 26, 6:09 PM CDT, 35 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
609 PM CDT THU JUN 26 2008

KSZ022-023-270000-
POTTAWATOMIE-RILEY-
609 PM CDT THU JUN 26 2008

THROUGH 700 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTH AT 9 MPH
ACROSS PORTIONS OF EASTERN RILEY AND WESTERN POTTAWATOMIE COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50
MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE TUTTLE CREEK STATE PARK... MANHATTAN...
WESTMORELAND AND ST. GEORGE.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 1 AM FRIDAY MORNING.

STARK
Local storm report, Jun 26, 6:23 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
623 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             6 NNW WATERVILLE        39.77N 96.79W
06/26/2008  M4.00 INCH       MARSHALL           KS   PUBLIC

            DELAYED REPORT FROM NSSL SHAVE PROJECT.

&&

STARK
Local storm report, Jun 26, 6:29 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
629 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             4 NE JAMESTOWN          39.64N 97.81W
06/26/2008  M1.75 INCH       CLOUD              KS   PUBLIC

&&

BLAIR
Local storm report, Jun 26, 6:35 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             1 SW JAMESTOWN          39.59N 97.87W
06/26/2008  E1.00 INCH       CLOUD              KS   PUBLIC

            1 INCH DIAMETER HAIL AND VERY HEAVY RAIN

&&

BLAIR
Local storm report, Jun 26, 6:41 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
641 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             JAMESTOWN               39.60N 97.86W
06/26/2008  E1.00 INCH       CLOUD              KS   LAW ENFORCEMENT

&&

JL

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 2:21 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha39 min
Jun 26, 2:58 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha47 min
Jun 26, 4:12 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington48 min
Jun 26, 4:40 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington50 min
Jun 26, 4:52 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha38 min
Jun 26, 5:06 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley39 min
Jun 26, 5:20 PM CDTSevere Thunderstorm WarningTOPCloud, Republic40 min
Jun 26, 5:26 PM CDTSevere Thunderstorm WarningTOPJackson, Marshall, Nemaha, Pottawatomie49 min
Jun 26, 5:30 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington15 min
Jun 26, 5:43 PM CDTFlash Flood WarningTOPMarshall, Riley, Washington3 hr
Jun 26, 5:44 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Riley, Washington61 min
Jun 26, 5:54 PM CDTSevere Thunderstorm WarningTOPCloud, Republic66 min
Jun 26, 6:15 PM CDTFlash Flood WarningTOPCloud, Republic4 hr
Jun 26, 6:52 PM CDTSevere Thunderstorm WarningTOPCloud53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.